MAUDE Adverse Event Report: ABBOTT DIAGNOSTICS SCARBOROUGH, INC. ID NOW INSTRUMENT; REAL TIME NUCLEIC ACID AMPLIFICATION SYSTEM

ABBOTT DIAGNOSTICS SCARBOROUGH, INC. ID NOW INSTRUMENT; REAL TIME NUCLEIC ACID AMPLIFICATION SYSTEM
Catalog Number NAT024
Medical Device Problem Code Patient Data Problem (3197)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The instrument was evaluated for the reported issue which was replicated utilizing a scanner and the following sequence of activities: power cycle the instrument and scan id barcode before the data entry screen is displayed.A second scan of the barcode will correctly display the id.If the users wait for the data screen to fully load before pressing the scanner button, the issue will not occur.The issues appear to be easier to create when using this latest version but can also be recreated with earlier versions.It does not appear to be linked to scanner type and has been inherent in the software since launch.Additionally, a customer provided photo for a barcode that failed was also reviewed to eliminate the possibility that the barcode or scanner would have contributed to the customer's issue.There was no obvious indication of a problem with the barcode print quality, dimensions, etc.The issue was isolated to the mono (c#) framework runtime in relation to the de-queue of the code which was found to be occurring out of order.As the de-queues work on the graphical user interface (gui) thread, the delay (or thread being used for page transitioning and rendering) is causing the de-queuing to come out of order.This can manifest as an unacknowledged key press (the barcode scanner emulates a keyboard), which appears to the user as an id that has out of order characters, truncated ids, and missed capitalization of characters.A review of the complaints reported for this issue (confirmed and unconfirmed) showed that the complaint rate is 0.0003%.Additionally, the risk evaluation of this event identified the likelihood of occurrence is remote and the likelihood of injury is improbable.Per the id now user manual and graphical user interface (gui), after scanning the barcode, the user should confirm the patient id after scanning.The customer has to click 'ok' to confirm the patient id that is scanned is correct.Risk of not following the user manual or gui will result in the incorrect scan not being identified.If the users employ middleware to manage data transmission from the id now instrument to a database, it is more unlikely that the incorrect id will be detected as this is an automated process.Further action is being taken to address this issue through our corrective and preventive action process.Please note: the attached pictures represent the customer replicating the issue and is not the patient involved in this event.
 
Event or Problem Description
Customer ((b)(6)) reported an issue with the id now instrument barcode reader (pn eq001001, manufactured by opticon).The customer stated after scanning the patient id, the numbers were swapped.The swapped numbers aligned to a different patient.The operator did not confirm patient id was correct before entering the negative result on a patient that had orders, but had yet to be tested.This error resulted in a negative id now covid-19 result being reported on an incorrect patient.Additional information, include patient treatment, impact and outcome were unknown.
 
Additional Manufacturer Narrative
Corrected data/additional information: actions to mitigate this issue taken in august 2020 were inadvertently omitted from the previous summary.A routine software update (version 6.1.34) occurred in august 2020 to allow the user to run updated tests, to prevent timeouts of large operator lists, to prevent patient demographic information persisting, and to address the possibility of early scanned barcodes.

Brand Name
ID NOW INSTRUMENT
Common Device Name
REAL TIME NUCLEIC ACID AMPLIFICATION SYSTEM
Manufacturer (Section D)
ABBOTT DIAGNOSTICS SCARBOROUGH, INC.
10 southgate road
scarborough ME 04074
MDR Report Key12683571
Report Number1221359-2021-03232
Device Sequence Number4233205
Product Code OOI
UDI-Device Identifier00811877010821
UDI-Public0100811877010821
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberNAT024
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2020
Supplement Date Received by Manufacturer10/29/2021
Initial Report FDA Received Date10/22/2021
Supplement Report FDA Received Date11/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1